Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 154, NWS Flagstaff, AZ

October 21, 2018Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Oct 21, 2018, 5:21 PM MST for Coconino County, Arizona. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2018, 5:21 PM MST (00:21 UTC)
Expired
Oct 22, 2018, 3:15 AM MST
In force
10 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 146 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

562 
WGUS55 KFGZ 220021
FFWFGZ
AZC005-220615-
/O.NEW.KFGZ.FF.W.0154.181022T0021Z-181022T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
521 PM MST SUN OCT 21 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 1115 PM MST

* At 515 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one and a half inches of 
  rain have already fallen in the past hour. Flash flooding is 
  expected to begin shortly along side-canyons draining into the 
  Colorado River. Flooding is expected within the next few hours at 
  Supai.

* Some locations that will experience flooding include...
  Hualapai Hilltop, Grand Canyon National Park, Supai and Havasupai
  Reservation.

This includes the following streams and drainages...Hundred and
Twenty Mile Creek...Coconino Wash...Tuna Creek...Deer Creek...Crystal
Creek...Colorado River...Heather Wash...Shinumo Creek...Pasture
Wash...Milk Creek...Prairie Wash...Black Tank Wash...Tapeats Creek...
Havasu Creek...Flint Creek...Hundred and Twentyeight Mile Creek...
Royal Arch Creek...Little Coyote Canyon...Hundred and Twentyseven
Mile Creek...Dragon Creek and Kanab Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

In Supai...foot bridges will be washed out in Supai Campground. Some 
campsites will be flooded. Campers may be stranded in portions of 
the campground.

&&

LAT...LON 3628 11279 3633 11275 3632 11273 3634 11273
      3635 11271 3635 11267 3642 11263 3640 11232
      3623 11215 3585 11265 3628 11283

$$

MCT
3 follow-up statements
164 
WGUS75 KFGZ 220331
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
831 PM MST SUN OCT 21 2018

AZC005-220615-
/O.CON.KFGZ.FF.W.0154.000000T0000Z-181022T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
831 PM MST SUN OCT 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MST FOR
COCONINO COUNTY...

At 817 PM MST, Doppler radar indicated scattered thunderstorms 
producing heavy rain across the warned area. One to two inches of 
rain have fallen over portions of the western Grand Canyon, 
including upstream of Supai Village. Although rainfall coverage has 
decreased, runoff from earlier heavy rain will cause flooding 
tonight.

Some locations that will experience flooding include...
Hualapai Hilltop, Grand Canyon National Park, Supai and Havasupai
Reservation.

This includes the following streams and drainages...Hundred and
Twenty Mile Creek...Coconino Wash...Tuna Creek...Deer Creek...Crystal
Creek...Colorado River...Heather Wash...Shinumo Creek...Pasture
Wash...Milk Creek...Prairie Wash...Black Tank Wash...Tapeats Creek...
Havasu Creek...Flint Creek...Hundred and Twentyeight Mile Creek...
Royal Arch Creek...Little Coyote Canyon...Hundred and Twentyseven
Mile Creek...Dragon Creek and Kanab Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

&&

LAT...LON 3628 11279 3633 11275 3632 11273 3634 11273
      3635 11271 3635 11267 3642 11263 3640 11232
      3623 11215 3585 11265 3628 11283

$$

MCT
072 
WGUS55 KFGZ 220527
FFWFGZ
AZC005-221015-
/O.EXT.KFGZ.FF.W.0154.000000T0000Z-181022T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1027 PM MST SUN OCT 21 2018

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Coconino County in north central Arizona...

* Until 315 AM MST

* At 1023 PM MST, thunderstorms have moved out of the area, but 
  heavy rain from earlier this evening will cause flooding along 
  Havasu Creek in Supai tonight.

* Some locations that will experience flooding include...
  Hualapai Hilltop, Supai and Havasupai Reservation.

This includes the following streams and drainages...Hundred and
Twenty Mile Creek...Coconino Wash...Tuna Creek...Deer Creek...Crystal
Creek...Colorado River...Heather Wash...Shinumo Creek...Pasture
Wash...Milk Creek...Prairie Wash...Black Tank Wash...Tapeats Creek...
Havasu Creek...Flint Creek...Hundred and Twentyeight Mile Creek...
Royal Arch Creek...Little Coyote Canyon...Hundred and Twentyseven
Mile Creek...Dragon Creek and Kanab Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.

In Supai, foot bridges will be washed out in Supai Campground. Some 
campsites will be flooded. Campers may be stranded in portions of 
the campground.

&&

LAT...LON 3628 11279 3633 11275 3632 11273 3634 11273
      3635 11271 3635 11267 3642 11263 3640 11232
      3623 11215 3585 11265 3628 11283

$$

MCT
995 
WGUS75 KFGZ 221013
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
313 AM MST MON OCT 22 2018

AZC005-221018-
/O.EXP.KFGZ.FF.W.0154.000000T0000Z-181022T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
313 AM MST MON OCT 22 2018

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 315 AM
MST...

Havasu Creek is expected to rise later tonight, but serious flash 
flooding is no longer forecast. Those hiking and camping along 
Havasu Creek should be alert for higher than normal flows this 
morning and through the day on Monday.

LAT...LON 3628 11279 3633 11275 3632 11273 3634 11273
      3635 11271 3635 11267 3642 11263 3640 11232
      3623 11215 3585 11265 3628 11283

$$

BAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 3:20 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Oct 21, 3:20 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
320 PM MST Sun Oct 21 2018

.SYNOPSIS...Expect unsettled weather with daily chances for
showers and thunderstorms through Tuesday. Daytime temperatures
will be near normal, and any snowfall will be confined to the
highest mountain peaks. Dry weather is forecast beginning
Wednesday with above normal temperatures by the weekend.

&&

.DISCUSSION...The most active areas across northern Arizona today
have been along the Kaibab Plateau in northwest Coconino County
and in the vicinity of the White Mountains. Only isolated showers
and thunderstorms have been observed elsewhere. There have been a
few strong storms today, the strongest being a rotating storm west
of Winslow that did briefly produce a tornado.

The majority of the high resolution model guidance shows two broad
areas of convection this evening. This first is associated with a
shortwave trough and may impact Graham and Cochise counties,
although is could skirt the White Mountains. The second is in
central Apache and Navajo Counties. More isolated convection is
depicted elsewhere.

It looks like Monday will see an uptick in shower and thunderstorm
activity with the passage of a shortwave trough rotating around
the low. There will be less instability as compared to today, but
there will be stronger forcing coupled with between 30 to 40
knots of deep layer bulk shear, so some severe storms cannot be
ruled out. Chances for showers and isolated thunderstorms
continue on Tuesday, before the low pressure system exits
Wednesday morning.

Dry weather with gradually warming temperatures are forecast for
the remainder of the week. High pressure in place across the area
may bring above normal temperatures by the weekend.

&&

.AVIATION...For the 00Z package...Showers and isolated
thunderstorms will continue across northern Arizona, with the
potential for MVFR ceilings and visibilities under the stronger
storms. Otherwise, expect VFR conditions with breezy south to
southeast winds, expect in the vicinity of storms where outflow
winds into the 20 to 30 knot range are possible. The best chances
for storms this evening will be north of Interstate 40. Showers
will continue overnight, with greater storm coverage forecast
after 18Z Monday. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...A low pressure system will continue to bring
chances for showers and isolated thunderstorms to northern
Arizona. Expect breezy southerly winds on Monday, with lighter
winds Tuesday.

.Wednesday through Friday...Dry weather and gradually warming
temperatures are forecast through the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Oct 21, 2:40 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
240 PM MST SUN OCT 21 2018

AZZ012-013-040-212230-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Coconino County-
Northeast Plateaus and Mesas South of Hwy 264-
240 PM MST SUN OCT 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES
UNTIL 330 PM MST...

At 239 PM MST, Doppler radar was tracking two strong thunderstorms 9
miles east of Rimmy Jims, or 12 miles northwest of Winslow, moving
east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winslow and Homolovi State Park Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 11065 3510 11097 3533 11082 3526 11039
TIME...MOT...LOC 2139Z 261DEG 11KT 3516 11087

41
Special weather statement, Oct 21, 2:57 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
257 PM MST SUN OCT 21 2018

AZZ007-012-212245-
Little Colorado River Valley in Coconino County-Coconino Plateau-
257 PM MST SUN OCT 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 345 PM
MST...

At 255 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Desert View at Grand Canyon, moving northeast at
20 mph. This storm to affect highway 89 between milemarkers 475 and
490 around 330 PM MST (430 PM MDT).

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas OF Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3592 11157 3596 11165 3614 11139 3602 11130
TIME...MOT...LOC 2155Z 234DEG 16KT 3595 11159

41
Local storm report, Oct 21, 4:09 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
409 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TORNADO          5 E RIMMY JIMS          35.10N 110.94W
10/21/2018                   COCONINO           AZ   TRAINED SPOTTER

            WELL DEVELOPED LAND SPOUT TORNADO NEAR MILE
            235 ON I-40.

&&

41
Local storm report, Oct 21, 4:10 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
410 PM MST SUN OCT 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TORNADO          3 ESE RIMMY JIMS        35.10N 110.97W
10/21/2018                   COCONINO           AZ   LAW ENFORCEMENT

            2 AZ DPS UNITS REPORT LAND SPOUT TORNADO
            NEAR MILE MARKER 235 ON I-40.

&&

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 5:06 PM MSTSevere Thunderstorm WarningFGZCoconino39 min
Oct 21, 5:45 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Oct 22, 11:59 AM MSTSpecial Weather StatementFGZCoconino46 min
Oct 22, 1:19 PM MSTSpecial Weather StatementFGZNavajo41 min
Oct 22, 2:04 PM MSTSpecial Weather StatementFGZNavajo41 min
Oct 22, 2:40 PM MSTSpecial Weather StatementFGZNavajo50 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.